Alert archive / Michigan / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Sep 30, 2002, 10:04 PM CDT for Dickinson County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2002, 10:04 PM CDT (03:04 UTC)
- Expired
- Oct 1, 2002, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Dickinson County, MI
The radar
The Marquette radar (KMQT), 63 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
398 WGUS53 KMQT 010304 FFWMQT MIC043-010900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1004 PM CDT MON SEP 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 400 AM CDT * AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING OVER SOUTHERN DICKINSON COUNTY. RADAR ESTIMATED UP TO 3 INCHES OF RAIN HAS FALLEN FROM IRON MOUNTAIN TO FOSTER CITY SINCE 8 PM CDT. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL MOVE INTO THE WARNED AREA BY MIDNIGHT CDT. * RAINFALL/RUNOFF FROM THIS PRECIPITATION IS EXPECTED TO CAUSE CONTINUING FLASH FLOODING FROM IRON MOUNTAIN TO QUINNESEC TO FOSTER CITY. * AT 1054 PM EDT...WEATHER SPOTTERS REPORTED 2 FEET OF WATER OVER ROADS IN QUINNESEC. STREET FLOODING WAS ALSO REPORTED IN IRON MOUNTAIN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT TAKES ONLY SIX INCHES OF FAST MOVING WATER TO SWEEP A CAR AWAY. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NNNN JLA/RJT WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:45 PM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, Sep 30, 2:45 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 345 PM EDT MON SEP 30 2002 12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW DEEP SW FLOW OVR THE CNTRL CONUS/NW GRT LKS BTWN DEEP TROF OVR THE NRN ROCKIES AND RDG OVR THE SE CONUS. SCT-BKN SHRA/TSRA THAT PASSED OVR CWA OVRNGT HAVE PUSHED OFF TO THE NE WITH H85 WARM FNT IN ADVANCE OF LO PRES S OF LK WINNIPEG. PSUNNY TO MOSUNNY CONDITIONS OVR CWA ATTM WITH TEMPS RISING INTO THE 70S. 12Z RAOBS SHOW H85 AIR VERY WARM AND DRY UPSTREAM (H85 TEMP AT MPX 19C WITH DEWPT DEP 14C PUSHING CONVECTIVE TEMP UP TO 88 AT MPX). DESPITE WARM AND DRY AIR AT H85...VERY STEEP MID LVL LAPSE RATES NOTED UNDER H5 TEMPS DOWN TO -15C. SCT ELEVATED TSRA HAVE FRMD ON SFC WARM FNT AND ARE MOVG NE FM MN-WI IN ADVANCE OF SHRTWV/LEFT EXIT OF ACCOMPANYING 70KT H3 JET MAX OVR NEB/SD THIS MRNG. MAIN SHORT TERM FCST CONCERNS THIS PACKAGE INVOLVE CHCS FOR CNVCTN THIS EVNG...TEMPS ON TUE...THEN PCPN CHCS TUE NGT. 12Z MODELS SHOW SHRTWV IN NEB/SD PASSING NE OF CWA THIS EVNG ALG WITH SFC WARM FNT. WL CONT MENTION OF SCT SHRA/TSRA AS STEEP LAPSE RATES/ELEVATED CNVCTN PUSHES UP FM THE SW. SPC HAS CWA IN SLGT RISK THIS EVNG WITH MENTION OF PSBL TORNADOES...BUT CNVCTN IS NOT LIKELY TO BCM SFC BASED WITH SCT-BKN CLD N OF WARM FNT LIMITING INSOLATION AND NOT ALLOWING TEMP TO ARPCH CONVECTIVE TEMP. ALTHOUGH SFC WARM FNT WL BE NRBY...HORIZONAL SHEAR NOT IMPRESSIVE NR WARM FNT AND LFC VERY HI WITH DRIER AIR ARRIVING FM THE SW. SO TORNADOES NOT LIKELY. MAIN THREAT FM ELEVATED TSRA WL BE LARGE HAIL...WITH FVRBL WBZ NR 9K FT AND STRG UPDRAFTS IN MID LVLS SUPPORTED BY STEEP LAPSE RATES AND CLOCKWISE TURNING HODOGRAPH. AS SHRTWV AND ASSOCIATED UPR DVGC SHIFT NE...LIKE ETA/NGM IDEA OF DRYING ATMOSPHERE OUT. SO XPCT CLRG SW TO NE FOLLOWING SHRTWV DEPARTURE IN ADVANCE OF MAIN PAC NW SHRTWV PROGGED TO MOVE TO LK WINNIPEG BY 12Z. ASSOCIATED COLD FROPA (FNT FCST TO REACH MQT-IMT BY 12Z) LATE TNGT AND EARLY TUE SHUD BE DRY WITH MSTR DEPARTING WELL IN ADVANCE OF SYS. AVN GENERATES QPF ALL NGT...BUT APPEARS TO POORLY TAKE INTO ACCOUNT DRYING ALF THAT IT ALSO FCSTS. ALTHOUGH AIR DRIES OUT...H100-85 THKNS RDG AHD OF SFC COLD FNT AND MODEST PRES GRADIENT/MIXING WL ENSURE MIN TEMPS STAY UNSEASONABLY HI FOR OCTOBER 1ST. MOS GUIDANCE MINS CONSISTENT WITH UPSTREAM OBS. AS PAC NW TROF/ASSOCIATED SFC LO SHEAR OUT TO ENE ON TOP OF SE RDG ON TUE...UPR FLOW REMAINS SWLY. ALTHOUGH DAY WL START OUT WITH SUNSHINE AS VERY DRY AIRMASS MOVES IN (ETA SHOWS KINX DROPPING DOWN TO -10)...XPCT INCRSG HI CLDS OVR THE WRN ZNS BY AFTN AS UPR DVGC IN RRQ OF H3 JET MAX SUPPORTING SHEARING SHRTWV ENVELOPS THAT PART OF FA AND A WAVE DVLPS ON COLD FNT FCST TO STALL NOT TOO FAR S OF CWA. ETA FCST H925 WNDS TO 25-30KT OVR THE KEWEENAW JUSTIFY BREEZY WORDING FOR THAT PART OF CWA CLOSEST TO SFC LO MOVG THRU NRN ONTARIO...BUT PREFER WEAKER AVN FCST PRES GRADIENT/WNDS AS THIS MODEL HAS BEST HANDLE ON WEAKENING TREND OF SFC LO/SHRTWV AS IT ENTERS UPR CONFLUENCE ZN ON TOP OF PERSISTENT SE CONUS RDG. FCST H85 TEMPS (ETA/AVN BOTH SHOW 14C OVR CNTRL CWA AT 18Z) ALG WITH A GOOD AMT OF SUNSHINE SUPPORT MAX TEMPS ON THE HI SIDE OF MOS GUIDANCE... CLOSER TO WARMER ETA MOS NUMBERS BUT NOT AS EXTREME. XPCTD WLY FLOW SHUD ACCENTUATE WRMG A BIT OVR CNTRL CWA. FOCUS NEXT TURNS TO WAVE THAT DVLPS ON STALLED FNT TO THE S AND NRN EXTENT OF ASSOCIATED PCPN SHIELD. AVN HAS CONSISTENTLY FCST PCPN SHIELD FARTHER N THAN OTHR MODELS...AND 12Z RUN CONTINUES THIS TREND. GIVEN TREND FOR UPR FLOW TO BE MORE SW WITH STRGR RDG OVR THE SE CONUS AND WEAKENING TREND FOR SFC LO (AND ASSOCIATED DRY ADVCTN) MOVG THRU NRN ONTARIO ON TUE...FEEL THERE IS SUPPORT FOR AVN FCST OF WAVE ON FNT TO TRACK FARTHER N. SO WL TREND POPS IN DIRECTION OF AVN MOS WITH LIKELY ACRS THE SRN ZNS AND CHC FARTHER N. LIFT WL BE AIDED BY UPR DVGC IN RRQ OF 130KT H3 JET MAX NR JAMES BAY...A FEATURE THAT ALSO APPEARS ON ETA F42. THEN DRYING ON WED AS UPR FLOW BCMS MORE W AND SFC HI PRES RDG BLDS EWD. PREFER HIER H85 TEMPS FCST BY AVN FCST WITH MORE WLY FLOW ALF...AND THINK ETA OVERLY PESSIMISTIC WITH FCST OF EXTENSIVE LO CLD. THEN FROST PSBL WED NGT WITH HI PRES RDG BLDG OVHD. EXTENDED MODELS REMAIN IN AGREEMENT ON AMPLIFYING UPR TROF OVR THE WCNTRL CONUS LATE THIS WEEK WITH A SFC LO PRES/TROF MOVG THRU THE CNTRL GRT LKS IMPACTING CWA WITH CYC NELY FLOW. AGREEMENT IS ACRS THE BOARD AND SUPPORTED BY MAJORITY OF MRF ENSEMBLE MEMBERS...SO HAVE OPTED TO RAISE POPS TO LIKELY ON FRI. WL ALSO MAINTAIN FCST FOR CYC CAD FLOW SHRA ON SAT IN WAKE OF THIS SYS WITH H85 TEMPS FALLING TO -2 (MRF) TO -4 (ECMWF). THEN SGNFT DISAGREEMENT APPEARS IN THE OPERATIONAL MODEL SOLNS FOR LATER NXT WEEKEND AS TO STRENGTH OF SFC HI PRES SYS MOVG THRU NRN PLAINS. SINCE MAJORITY OF MRF ENSEMBLE MEMBERS SHOW BLO NORMAL HGTS ACRS THE NRN PLAINS/GRT LKS UNDER UPR TROF...PREFER WEAKER HI PRES SOLN EXHIBITED BY THE OPERATIONAL MRF. THIS MODEL HINTS AT SVRL SHRTWVS MOVG THRU THE UPR TROF...WITH LK AGGREGATE DESTABILIZATION UNDER GENERAL CYC FLOW CONTRIBUTING TO CONTD SHRA CHCS. GENERALLY BLO NORMAL TEMPS THRU EXTENDED FCST PD. COORDINATED WITH APX/GRB. .MQT...NONE. KC
In the hours before
Special weather statement, Sep 30, 6:55 PM CDT, 3 hours 9 minutes before
MIZ002>006-009>013-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 755 PM EDT MON SEP 30 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF WEST AND CENTRAL UPPER MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT (11 PM CDT) FOR GOGEBIC...ONTONAGON...HOUGHTON... BARAGA...MARQUETTE...ALGER...DELTA...MENOMINEE...DICKINSON AND IRON COUNTIES. THIS INCLUDES THE FOLLOWING LOCATIONS... IRONWOOD...BRUCE CROSSING...HOUGHTON...L'ANSE...MARQUETTE... MUNISING...ESCANABA...MENOMINEE...IRON MOUNTAIN AND IRON RIVER. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. ROLFSON
Local storm report, Sep 30, 8:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
952 PM EDT MON SEP 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM KINGSFORD MI WIND DAMAGE
09/30/02 DICKINSON POWER LINES DOWN
0818 PM IRON MOUNTAIN MI .75 INCH HAIL
09/30/02 DICKINSON
0819 PM IRON MOUNTAIN MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0822 PM QUINNESEC MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0819 PM IRON MOUNTAIN MI FLOOD
09/30/02 DICKINSON 1 FOOT OF WATER ACROSS
US-2
0918 PM EWEN MI .75 INCH HAIL
09/30/02 ONTONAGON
0815 PM KINGSFORD TO QUINNESEC MI WIND DAMAGE
09/30/02 NUMEROUS POWER LINES AND
TREES DOWN...US-2 BLOCKED.
GAS LINES RUPTURED IN
KINGSFORD
CVKINGLocal storm report, Sep 30, 9:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST LSR
NATIONAL WEATHER SERVICE MARQUETTE MI
1016 PM EDT MON SEP 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM KINGSFORD MI WIND DAMAGE
09/30/02 DICKINSON POWER LINES DOWN
0818 PM IRON MOUNTAIN MI .75 INCH HAIL
09/30/02 DICKINSON
0819 PM IRON MOUNTAIN MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0822 PM QUINNESEC MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0819 PM IRON MOUNTAIN MI FLOOD
09/30/02 DICKINSON 1 FOOT OF WATER ACROSS
US-2
0918 PM EWEN MI .75 INCH HAIL
09/30/02 ONTONAGON
0815 PM KINGSFORD TO QUINNESEC MI WIND DAMAGE 09/30/02
NUMEROUS POWER LINES AND
TREES DOWN...US-2 BLOCKED.
GAS LINES RUPTURED IN
KINGSFORD
CVKING/MICHELSLocal storm report, Sep 30, 9:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST LSR
NATIONAL WEATHER SERVICE MARQUETTE MI
1019 PM EDT MON SEP 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM KINGSFORD MI WIND DAMAGE
09/30/02 DICKINSON POWER LINES DOWN
0818 PM IRON MOUNTAIN MI .75 INCH HAIL
09/30/02 DICKINSON
0819 PM IRON MOUNTAIN MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0822 PM QUINNESEC MI WIND DAMAGE
09/30/02 DICKINSON NUMEROUS TREES DOWN
0819 PM IRON MOUNTAIN MI FLOOD
09/30/02 DICKINSON 1 FOOT OF WATER ACROSS
US-2
0918 PM EWEN MI .75 INCH HAIL
09/30/02 ONTONAGON
0815 PM KINGSFORD TO QUINNESEC MI WIND DAMAGE
09/30/02 NUMEROUS POWER LINES
AND TREES DOWN...US-2 TREES DOWN...US-2
BLOCKED. GAS LINES
RUPTURED IN KINGSFORD
CVKING/MICHELSSpecial weather statement, Sep 30, 9:44 PM CDT, 20 minutes before
MIZ002-009-010305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1044 PM EDT MON SEP 30 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR GOGEBIC AND ONTONAGON COUNTIES... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL MIDNIGHT EDT (1100 PM CDT) HAS BEEN CANCELLED. SEVERE WEATHER HAS MOVED EAST OUT OF THE AREA. MICHELS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:11 PM CDT | Tornado Warning | MQT | Dickinson | 34 min |
| Sep 30, 7:27 PM CDT | Special Marine Warning | MQT | 2 hr | |
| Sep 30, 7:44 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 61 min |
| Sep 30, 7:51 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 24 min |
| Sep 30, 7:51 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 54 min |
| Sep 30, 7:56 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 49 min |
| Sep 30, 8:12 PM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 48 min |
| Sep 30, 8:25 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 35 min |
| Sep 30, 8:46 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 59 min |
| Sep 30, 8:50 PM CDT | Special Marine Warning | MQT | 55 min |
Nearby
Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.